Maine, 2010Damaging Winds in Maine, July 19, 2010
July 19, 2010 · NWS GYX · 2 events in 1 county or zone
A minor shortwave with a weak surface reflection moved across New York during the day, and into northern New England late in the afternoon. Although severe weather associated with this system was generally confined to New Hampshire, one isolated cell did hold together as it moved into far southwest Maine producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A minor shortwave with a weak surface reflection moved across New York during the day, and into northern New England late in the afternoon. Although severe weather associated with this system was generally confined to New Hampshire, one isolated cell did hold together as it moved into far southwest Maine producing some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 1:59 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 1:59 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT MON JUL 19 2010
.SYNOPSIS...
ZONAL FLOW ALOFT WILL YIELD A RELATIVELY FAST MOVING FLOW INTO THE WEEKEND
WITH EVERY OTHER DAY DISTURBANCES EXPECTED. IT WILL ALSO KEEP THE WORST
OF THE HEAT/HUMIDITY SOUTH OF THE REGION. FIRST DISTURBANCE WILL
BE THE FRONT THAT MOVES OFFSHORE TONIGHT FOLLOWED BY A RIDGE OF HIGH
PRESSURE OVER THE REGION ON TUESDAY. NEXT DISTURBANCE APPROACHES TUESDAY
NIGHT AND MOVES ACROSS THE REGION ON WEDNESDAY...FOLLOWED BY A
RIDGE OF HIGH PRESSURE ON THURSDAY WITH A MORE IMPRESSIVE SYSTEM
EXPECTED OVER THE REGION LATER FRIDAY INTO EARLY SATURDAY. HIGH
PRESSURE THEN APPROACHES SATURDAY NIGHT AND MOVES ACROSS THE
REGION INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
STILL WATCHING TSTORMS DEVELOPING OVER NY STATE ATTM IN WARM
SECTOR AHEAD OF THE FRONT. EXPECTING THIS SCT CONVECTION TO MOVE
THRU THE CWA...ESPECIALLY SRN AREAS LATE THIS AFTERNOON INTO EARLY
EVE. SO FAR...STORMS DO NOT LOOK ALL THAT IMPRESSIVE ATTM...BUT
SIGNIFICANT AREA OF CLEARING OVER SRN NH AND EXPANDING
EWD...COULD ENHANCE INSTABILITY....AND ALLOW FOR POTENTIALLY
STRONG STORMS. TDS ALSO ON THEIR WAY UP...AND SHOULD TOP OUT AT
MID-UPPR 60S OVER THE NEXT SEVERAL HOURS. STORMS LOOK TO HAVE A
MORE SCT NATURE TO THEM....SO NOT EXPECTING EVERYBODY TO SEE ONE.
SFC FRONT LOOKS TO PASS ACROSS REGION DURING THE EVENING...AND
TIMING OF FRONT...COMBINED WITH LACK OF WIND...SUGGEST THAT LOWER
TDS WILL NOT MIX DOWN OVER THE COASTAL PLAIN UNTIL MIXING BEGINS
TUE MORNING. THEREFORE EXPECTING A MUGGY NIGHT WITH TDS STUCK IN
THE MID-UPPER 60S OUTSIDE OF THE MTNS/FOOTHILL AREA.
&&
.SHORT TERM /TUESDAY/...
SFC HIGH BUILDS IN...AND EXPECTING MAINLY SOME SCT CU AND SOME CI
THRU THE DAY. COULD SEE SOME A FEW ISOL SHRA...OR PERHAPS TSTORM
FIRE UP IN THE MTNS DURING THE AFTERNOON...BUT AGAIN...COVERAGE
LOOKS VERY LIMITED. MAX TEMPS WILL CONTINUE TO RUN ABOVE
NORMAL...BUT TDS. WILL SETTLE BACK INTO THE UPPER 50S AND LOW 60S.
SHOULD SEE A SEA BREEZE DEVELOP IN THE COASTAL ZONES DURING THE
AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
NEXT DISTURBANCE APPROACHES REGION LATER TUESDAY BRINGING WITH IT A
CHANCE OF SHOWERS THROUGH WEDNESDAY. CONDITIONS CLEAR OUT WEDNESDAY
NIGHT THROUGH THURSDAY WITH ANOTHER THREAT OF SHOWERS/THUNDERSHOWERS
EXPECTED LATER FRIDAY INTO EARLY SATURDAY AS NEXT SYSTEM APPROACHES.
HIGH PRESSURE APPROACHES SATURDAY AND SHOULD BRING DRY CONDITIONS
THROUGH THE REST OF THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES
CLOSER TO NORMAL THIS WEEK ESPECIALLY COMPARED TO LAST WEEKS HOT
REGIME. HUMIDITY...THOUGH NOTICEABLE...WON'T BE QUITE AS STICKY
AS LAST WEEK WITH DAILY DEW POINTS IN THE 60S. DEW POINTS DROPS BACK
TO AROUND 60 LATE WEEKEND INTO EARLY NEXT WEEK AT WHICH POINT HUMIDITY
WILL BE NOTICEABLY IMPROVED.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...SCT CONVECTION LOOKS TO MOVE FROM W-E THRU THE
TERMINALS BETWEEN 20-24Z. COULD SEE HALF AN HOUR OF MAINLY MVFR
RESTRICTIONS. FOG REMAINS A GOOD POSSIBILITY AT KLEB/KCON...WITH
AN OUTSIDE CHANCE AT KAUG/KPWM/KPSM. VFR IS EXPECTED DURING THE
DAY TUE.
LONG TERM...
AREAS MVFR TUESDAY NIGHT IN ANY SHOWERS/THUNDERSTORMS AND MVFR/IFR
IN ANY PATCHY FOG. VFR CONDITIONS WEDNESDAY EXCEPT FOR ANY LOCAL
MVFR IN ANY SHOWERS/THUNDERSTORMS. VFR WEDNESDAY NIGHT THROUGH
LATER THURSDAY/EARLY FRIDAY...LOWERING TO MVFR LATER FRIDAY INTO
SATURDAY WITH AREAS OF SHOWERS/THUNDERSTORMS/PATCHY FOG.
&&
.MARINE...
SHORT TERM...NO FLAGS THROUGH TUE. SCT TSTMS WILL MOVE ACROSS THE
WATERS EARLY THIS EVE. THESE STORMS COULD CONTAIN GUSTY WINDS AND
FREQUENT LIGHTNING.
LONG TERM...
CONDITIONS BELOW SCA CRITERIA TUESDAY NIGHT THROUGH SATURDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
NEAR TERM...CEMPA
SHORT TERM...CEMPA
AVIATION...CEMPA/
MARINE...CEMPA/
Hazardous weather outlook, Jul 19, 2:08 AM EST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 AM EDT MON JUL 19 2010
MEZ007>009-012>014-018>028-NHZ001>010-013-014-200715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 AM EDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO FORM AND MOVE ACROSS THE AREA TODAY.
THE MOST LIKELY AREAS TO BE IMPACTED ARE SOUTHERN NEW HAMPSHIRE
AND SOUTHWEST MAINE DURING THE AFTERNOON AND EVENING HOURS. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS
AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
ANZ150>154-200715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 AM EDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 5:17 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT MON JUL 19 2010
NHZ007-008-192300-
MERRIMACK-SULLIVAN-
617 PM EDT MON JUL 19 2010
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 700 PM EDT...
AT 617 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLAREMONT...MOVING EAST AT 35 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CLAREMONT...
CROYDON...NEWPORT...GOSHEN...MOUNT SUNAPEE STATE PARK...JOHN HAY
NATIONAL WILDLIFE REFUGE...SUNAPEE...NEWBURY...NEW LONDON AND SUTTON
THROUGH 700 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED.
LAT...LON 4348 7169 4324 7182 4332 7241 4348 7236
MC
Local storm report, Jul 19, 5:29 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
629 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 E CLAREMONT 43.38N 72.32W
07/19/2010 SULLIVAN NH NWS EMPLOYEE
NWS BURLINGTON RELAYED A REPORT OF TREES DOWN IN
CLAREMONT, TIME BASED ON RADAR.
&&
DAGLocal storm report, Jul 19, 6:02 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
702 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 5 S PIERMONT 43.90N 72.09W
07/19/2010 GRAFTON NH TRAINED SPOTTER
SPOTTER REPORTS NUMEROUS TREES AND BRANCHES DOWN IN
ORFORD.
&&
MCLocal storm report, Jul 19, 6:14 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
714 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL RUMNEY 43.81N 71.81W
07/19/2010 E1.25 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS QUARTER TO HALD DOLLAR SIZE HAIL.
0655 PM HAIL PLYMOUTH 43.76N 71.69W
07/19/2010 E1.25 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS HALF DOLLAR SIZE HAIL IN PLYMOUTH.
0658 PM TSTM WND DMG 2 W BRADFORD 43.27N 72.01W
07/19/2010 MERRIMACK NH TRAINED SPOTTER
2 TRESS DOWN...BOTH 1 FT IN DIAMETER...AT FOREST BROOK
AND PLEASANT VIEW ROADS.
&&
MCSpecial weather statement, Jul 19, 6:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT MON JUL 19 2010
NHZ006-200015-
SOUTHERN CARROLL-
728 PM EDT MON JUL 19 2010
...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 815 PM
EDT...
AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TUFTONBORO...OR ABOUT 6 MILES WEST
OF OSSIPEE...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MIRROR LAKE...BRIDGEWATER...TUFTONBORO...
WENTWORTH STATE PARK...OSSIPEE AND EFFINGHAM THROUGH 815 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4360 7131 4361 7132 4378 7123 4377 7099
4357 7104
ESLocal storm report, Jul 19, 6:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
743 PM EDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 SSE WENTWORTH 43.85N 71.90W
07/19/2010 GRAFTON NH LAW ENFORCEMENT
GRAFTON COUNTY SHERIFFS OFFICE REPORTED MULTIPLE WIRES
AND TREES DOWN ON NORTH DORCHESTER ROAD IN WENTWORTH.
0648 PM TSTM WND DMG 1 WNW RUMNEY 43.81N 71.83W
07/19/2010 GRAFTON NH LAW ENFORCEMENT
GRAFTON COUNTY SHERIFFS OFFICE REPORTED MULTIPLE TREES
AND WIRES DOWN ON DORCHESTER ROAD IN RUMNEY.
0612 PM HAIL 5 SSW PIERMONT 43.90N 72.12W
07/19/2010 E0.88 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS NICKEL SIZED HAIL IN ORFORD.
&&
DAGThunderstorm Wind, York
- When
- July 19, 7:05 PM EST to 7:08 PM EST
- Where
- York County, 8 mi NW of Waterboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.612, -70.833
A severe thunderstorm downed trees on Square Pond Road and Shapleigh Corner Road northwest of Waterboro.
Thunderstorm Wind, York
- When
- July 19, 7:30 PM EST to 7:33 PM EST
- Where
- York County, 0.69 mi N of Alfred
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.480, -70.720
A severe thunderstorm downed numerous trees and wires in the vicinity of Routes 4 and 111 in Alfred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251878, 251876.